The answer to the above question is ‘at present, we just don’t know!’ However, we've dug into it to give you as much information as possible.
Having first been identified only eighteen months ago, the Covid 19 virus has hit the world with an almighty blow. To date, there has been little time to discover the side effects of having the Covid 19 virus and there has been even less time to find out about any effects the Covid vaccines may cause. The question of ‘Does Having the Covid Vaccine Affect Your Periods’, remains unanswered.
What are the side effects of having the vaccine?
The more common, troublesome and worrying side effects of having the vaccine have been recorded over the months and the public are aware of them and advised to look out for them.
Most of us are aware of the frequently reported side effects of having the vaccine. Fever, sore arms, tiredness, headache, joint pain and the effects listed on the aftercare vaccine forms are pretty familiar to us now. However, as the months of vaccine administration pass by and more people receive the jab, it is becoming apparent that there are more than just the commonly recognised and listed side effects.
Studies around Great Britain such as ‘Covidence UK study' ask their participants to report any unusual happenings to their bodies after having received the jab. Studies such as these are of a considerable amount of people.
The Covidence UK study programme records data of around 12,000 people and will be running for five years - possibly beyond. This study invites participants to join as and when more people are needed so if this is something you may be interested in, it’s worth keeping an eye on their website or signing up for any newsletters. You can find more information here
What do we know about the vaccine and periods so far?
To date, the Covidence UK study is one of many programmes that has not yet published any information on menstruation and whether having the Covid vaccine may effect your periods. However, being a period underwear company, we feel strongly about all matters related to periods so we will definitely be keeping a close eye on the issue and updating this article as and when we know more. For now, read on to find out what we know at the moment.
Some people have reported experiencing an unusual side effect of heavier and more painful periods starting after they had recently had their Covid vaccine. This is prompting people to question whether there is a link between having the Covid vaccine and period patterns changing.
Doctor Victoria Male, a specialist in reproductive immunology has reported receiving patient’s accounts of what is reported to be menstrual bleeding restarting after the patients had been in a phase of having no periods.
Doctor Victoria Male
also reported that ‘Some post-menopausal women, and people taking hormones which stop their periods, have reported bleeding. These events happening to the person after previously having had no menstruation for a significant amount of time are things that need to be documented.
Another specialist Dr Kate Clancy, a medical anthropologist and menstruating person, spoke out about her own experience of her period changing after having received her Covid 19 vaccine. She reported experiencing a heavier period than what is normal for her after having received her vaccine. The voicing of her experience lead to an influx of messages from the public reporting similar experiences of their period pattern changing after having received their vaccine.
As well as Dr Clancy being contacted about people experiencing very heavy periods, she also received messages of menstrual bleeding restarting in people who are post-menopause and trans-men who have been using hormone medication to suppress their menstrual cycle. Both of these groups of people had stopped having periods, only to have bleeding restart after having had the Covid 19 vaccine.
This further prompts the question of ‘Does having the COVID vaccine effect your periods’? Is it just a coincidence or are the two events connected? It does sound as though there may be some link, or at least reason enough to investigate further.
Thankfully, none of the above are life threatening, ultra-painful or harmful. However, since there appears to be little research or data information collaborated around the issue of Covid 19 vaccine administration affecting periods, at present we just don’t know how many people are effected.
We don’t know how long these side effects will last but in the small amount of cases that have come to light, the symptoms are reported to be short lived and within months most cycles returned to normal.
What can you do?
If you experience any changes to your health after receiving your first or second vaccine jab, you can report these changes through the UK government yellow card reporting scheme here
Reporting any changes through the yellow card scheme helps build an idea of how many people are experiencing the same side effects and will help us all get a better idea of the vaccine whilst it's at these early stages. Remember, every extra piece of information, small or big, could prove to be significant further down the line, so reporting any health changes after having the vaccine is important.
It's important to also note that the yellow card reporting scheme can be used for any adverse effects suffered after having used any medicine or having received any vaccine, and is not only limited to Covid 19.
And remember, if you experience any changes to your health, please mention it to your GP and ask them for further advice on the matter.